Department: MEDICATION ERRORS
LOOK-ALIKE DRUG NAMES
One letter makes a world of difference
An obstetric patient received oral Volumen (barium sulfate suspension) instead of I.V. fluid resuscitation with Voluven (tetrastarch, hydroxyethyl starch in sodium chloride injection). The error was surprising because, despite the nearly identical trade names, the two drugs have different routes of administration and are indicated for very different purposes. Administered orally, Volumen is a contrast medium used for computed tomography of the gastrointestinal (GI) tract. Voluven is an I.V. plasma volume substitute indicated to treat and prevent hypovolemia. Here's what happened.
In deciding what to order for fluid resuscitation, the patient's obstetrician consulted with a certified registered nurse anesthetist (CRNA) who recommended Voluven. The obstetrician then typed “V-O-L-U” into the computer order entry system. When Volumen popped up, the obstetrician ordered 500 mL of Volumen instead of the intended Voluven.
A hospital pharmacist called the prescriber to confirm the request, but the prescriber insisted that the drug was what the CRNA told him to order. The pharmacist then called the CRNA on call, but due to a language barrier and unfamiliarity with Volumen, the CRNA thought the pharmacist was asking about Voluven and confirmed the order. The patient received the entire 500 mL dose of Volumen orally but fortunately suffered no adverse reactions other than a delay in her overall care.
When clarifying orders, practitioners should use a standard format that helps to ensure clarity of communication (for example, the SBAR process) that includes an assessment of the concern. In this case, asking if the patient was scheduled for GI imaging could have clarified the issue with the prescriber and the CRNA.
The hospital added these medications to its look-alike, sound-alike drug name list and made modifications in the electronic prescribing system to alert providers when one or the other is ordered. The Institute for Safe Medication Practices (ISMP) has contacted each manufacturer as well as the FDA to request that they consider the need for a name change for one of these products.
Out of time
A dispensing error occurred in a hospital pharmacy that involved misinterpreting the “hang time” of 1500 (3:00 p.m.) as the prescribed dose for a vancomycin I.V. piggyback infusion. In fact, the pharmacist stated that he has often caught himself misunderstanding the time printed on the patient's label as the dose (see photo). Since the error, pharmacy has asked its information technology department to modify the label format to display the time with a colon between the hour and the minutes, so in this case the time on the label would read 15:00 instead of 1500. It might also help to put the dose in a larger, bold font.
Check instructions for newborns
Isentress (raltegravir) is a human immunodeficiency virus integrase strand transfer inhibitor indicated in combination with other antiretroviral agents to treat HIV-1 infection. In November, it received FDA approval as a treatment for HIV-exposed pediatric patients weighing at least 2 kg (4.4 lb). Parents prepare each dose by mixing a packet of Isentress powder in tap water to create an oral suspension, which they administer to the infant once or twice a day via oral syringes provided in the drug kit. However, instructions for dose preparation in the kit may not be up to date, which could lead to an overdose.
Because previous mixing instructions directed users to dilute the drug in 5 mL of water, 5 mL syringes were provided. To facilitate administration of smaller doses for newborns, Merck Sharp & Dohme changed the instructions, directing users to dilute the product in 10 mL of tap water instead of 5 mL, and provided 10 mL syringes in the kit. However, a hospital pharmacist recently received a box of Isentress powder for use in a newborn that included the old mixing instructions and 5 mL syringes. Potential issues exist if the weight-based dose and volume instructions given by clinicians and the instructions found in the dispensed product differ, particularly in the outpatient setting. Clinicians caring for patients who use this product should check the kit contents and package insert to make sure they're current. When educating parents, instruct them to ask the healthcare provider or a pharmacist if they notice any discrepancies between instructions in the drug kit and what they were told.